Medline ® Abstract for Reference 226
Imatinib mesylate as a cause of acute liver failure.
Cross TJ, Bagot C, Portmann B, Wendon J, Gillett D
Am J Hematol. 2006;81(3):189.
A 46-year-old patient diagnosed with chronic myeloid leukemia in whom cytogenetic and molecular remission had never been achieved was commenced on Imatinib Mesylate (Gleevec, Novartis Pharmaceuticals Corp., East Hanover, NJ). After 18 months of treatment, she developed abnormal liver function tests and subsequently acute liver failure, requiring transfer to the regional liver unit. The patient proceeded to liver transplantation but later died. The explanted liver had histological features of severe hepatic necrosis. This is the first case described of fatal hepatic necrosis in a patient who has have been on long-term imatinib therapy. This may have implications for long-term use of the drug and emphasizes the need for regular monitoring of liver function.
Department of Haematology, Kent and Sussex Hospital, Mount Ephraim, Tunbridge Wells, Kent, England. firstname.lastname@example.org